Arkansas, 2015

Flash Flooding and Hail in Arkansas, July 5, 2015

July 5, 2015 · NWS TSA · 5 events in 2 counties and zones

Scattered thunderstorms developed during the early afternoon hours of July 5th over west central Arkansas. The slow-moving storms resulted in locally heavy rainfall that produced some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed during the early afternoon hours of July 5th over west central Arkansas. The slow-moving storms resulted in locally heavy rainfall that produced some flash flooding. The strongest storm that developed also produced hail up to quarter size in Sebastian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 5, 2:51 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 5, 2:51 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT SUN JUL 5 2015

.DISCUSSION...
SEASONABLY HOT TODAY. UNSEASONABLY HUMID. DEWPOINTS
WELL INTO THE 70S...MANY MID 70S.  VINITA LAST HOUR
79 DEWPOINT!

HRRR KEEPS TRYING TO MAKE SHOWERS/SCATTERED THUNDER
IN THE SHORT TERM. WILL CONFINE MENTIONABLE POPS TO
AREAS EAST OF HIGHWAY 75 THIS EVENING. LOWS TONIGHT
IN 70S WITH SOUTHERLY BREEZE.

VERY WET PERIOD..MONDAY NIGHT TUESDAY TUESDAY NIGHT
AND WEDNESDAY.  LOCATIONS FROM ABOUT  INTERSTATE 40
ON NORTH MOST AT RISK. HEAVY RAIN ASSURED NORTHEAST
OK AND NORTHWEST ARKANSAS.  UPPER FLOW DURING ABOVE
PERIOD NOT FAR FROM  PARALLEL TO FRONTAL BOUNDARY.
IN ADDITION PWA VALUES IN 2.0-2.2 BALLPARK. CLASSIC
HEAVY RAIN SET-UP.  HEADLINES WITHHELD AT THIS TIME.
STAY TUNED.                                      GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  93  75  81 /  10  20  80  90
FSM   74  92  74  86 /  30  20  20  50
MLC   74  91  75  84 /  20  10  30  50
BVO   73  93  72  79 /  10  30  90  90
FYV   70  87  72  80 /  20  30  40  60
BYV   70  88  72  80 /  30  20  50  70
MKO   73  91  74  82 /  20  10  40  80
MIO   73  90  72  78 /  20  20  90  80
F10   74  91  74  81 /  10  10  40  70
HHW   74  93  75  88 /  10  10  20  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....21
Hazardous weather outlook, Jul 5, 4:01 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT SUN JUL 5 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
501 PM CDT SUN JUL 5 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...GENERALLY NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING...ENDING AFTER SUNSET.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...WESTERN ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE
ACROSS NORTHWEST ARKANSAS THROUGH THE EARLY EVENING
HOURS.  ANY SEVERE STORMS WILL POSE A RISK FOR DAMAGING
WINDS AND HAIL TO NEAR QUARTER SIZE.  ADDITIONALLY...
HEAT INDEX VALUES AROUND 105 DEGREES WILL CONTINUE ACROSS
NORTHEAST OKLAHOMA THROUGH THE REMAINDER OF THE AFTERNOON.

THE RISKS FROM BOTH THUNDERSTORMS AND DANGEROUS HEAT WILL
DIMINISH AFTER SUNSET.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN
POTENTIAL.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY AND SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A SLOW MOVING COLD FRONT WILL PUSH INTO NORTHEAST OKLAHOMA
MONDAY NIGHT WITH WIDESPREAD SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG THE FRONT.  WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH TUESDAY NIGHT IN VICINITY OF THE BOUNDARY
WITH LOCALLY HEAVY RAIN LIKELY ESPECIALLY ACROSS NORTHEAST
OKLAHOMA.

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AND THURSDAY THOUGH
THE RISK FOR HEAVY RAIN WILL LESSEN AS THE FRONTAL BOUNDARY
BECOMES LESS DEFINED.  HOT AND DRY WEATHER LOOKS TO RETURN
BY NEXT WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 5, 3:42 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
442 PM CDT SUN JUL 5 2015

ARZ020-029-052215-
SEBASTIAN AR-FRANKLIN AR-
442 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SEBASTIAN AND
SOUTHWESTERN FRANKLIN COUNTIES UNTIL 515 PM CDT...

AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WASHBURN. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...GREENWOOD...WASHBURN...BURNVILLE...BLOOMER...FORT
CHAFFEE AND MILLTOWN.

LAT...LON 3523 9403 3514 9403 3514 9414 3511 9414
      3517 9423 3532 9416 3527 9392 3523 9392
TIME...MOT...LOC 2141Z 304DEG 3KT 3519 9411
Special weather statement, Jul 5, 4:44 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
544 PM CDT SUN JUL 5 2015

ARZ019-029-052330-
CRAWFORD AR-SEBASTIAN AR-
544 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD AND
NORTHWESTERN SEBASTIAN COUNTIES UNTIL 630 PM CDT...

AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VAN BUREN. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT SMITH...VAN BUREN...ALMA...KIBLER...CONCORD...SHIBLEY AND FURRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3536 9442 3549 9444 3551 9423 3534 9421
TIME...MOT...LOC 2243Z 260DEG 1KT 3542 9434

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Hail, Sebastian

When
July 5, 4:53 PM CST
Where
Sebastian County, Ft Smith
Measured
1 in hail
Reported by
Public
Coordinates
35.380, -94.420

Flash Flood, Crawford

When
July 5, 5:07 PM CST to 7:45 PM CST
Where
Crawford County, 0.17 mi SSW of Van Buren to 0.58 mi ENE of Van Buren
Cause
Heavy Rain
Reported by
Public
Coordinates
35.428, -94.352

Several streets were flooded and closed in town.

Flash Flood, Sebastian

When
July 5, 6:10 PM CST to 7:45 PM CST
Where
Sebastian County, 0.7 mi NNW of Ft Smith to 2.79 mi W of Oak Park
Cause
Heavy Rain
Reported by
Public
Coordinates
35.390, -94.423

Several streets in a neighborhood on the north side of Fort Smith were flooded.

Flash Flood, Crawford

When
July 5, 6:55 PM CST to 7:45 PM CST
Where
Crawford County, Van Buren to 2.02 mi W of Van Buren
Cause
Heavy Rain
Reported by
Public
Coordinates
35.430, -94.350

Portions of Highway 59 were flooded in Van Buren.

Flash Flood, Crawford

When
July 5, 7:24 PM CST to 7:45 PM CST
Where
Crawford County, 0.1 mi SSW of Van Buren to 0.93 mi NW of Van Buren
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.429, -94.351

Major roadways in downtown Van Buren were flooded and several cars were stranded in high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592142, 592146, 592147, 592148, 592149.